Nebraska, 2012Hail in Nebraska, July 25, 2012
July 25, 2012 · NWS GID · 2 events in 2 counties and zones
Although the coverage of strong to severe thunderstorms was rather limited within the 24-county area on this Wednesday afternoon and evening, a small but intense, slow-moving supercell dumped quarter to golf ball size on a localized area near the Howard-Hall-Merrick County intersection between 4-5 PM CDT. Most of this hail fell in a swath between St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- $2.8 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although the coverage of strong to severe thunderstorms was rather limited within the 24-county area on this Wednesday afternoon and evening, a small but intense, slow-moving supercell dumped quarter to golf ball size on a localized area near the Howard-Hall-Merrick County intersection between 4-5 PM CDT. Most of this hail fell in a swath between St. Libory and a few miles west of Chapman, and an observer a few miles east-northeast of St. Libory also reported a quick 1.82 inches of rain. As rapidly as this storm formed, it had all but dissipated by 530 PM CDT and ended up being the only storm of the day to produce confirmed severe weather in South Central Nebraska. However, between 430 PM and 6 PM CDT, a few other isolated strong storms briefly flared up in Nance, northern Polk and southwest Furnas Counties. Later in the evening, mainly between 9 PM and midnight CDT, another round of strong storms affected primarily Nuckolls, Fillmore and Thayer Counties in southeast portions of the area before exiting into Kansas. In the mid and upper levels the flow was quasi-zonal, with the primary synoptic forcing for this event consisting of subtle shortwave energy passing through the Central Plains along the southern periphery of a dominant upper low centered near the North Dakota-Manitoba border. At the surface, a slow moving cold front gradually passed through South Central Nebraska during the day, with the limited storm development focused on the immediate cool side of the boundary where dewpoints had pooled well into the 60s to near 70F. Around the time of the large hail near St. Libory, the mesoscale environment was quite unstable with around 2000 J/kg mixed-layer CAPE but with only around 30 knots of 0-6 kilometer vertical wind shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 2:23 PM CST, 44 minutes earlier.
Area forecast discussion, Jul 25, 2:23 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED JUL 25 2012
.SHORT TERM...TONIGHT AND THURSDAY. MAIN FORECAST CONCERNS WILL BE
THUNDERSTORMS TONIGHT AND TEMPERATURES ON THURSDAY.
CURRENT RADAR SHOWS SHOWERS IN THE NORTHWEST PART OF THE FORECAST
AREA BUT THERE HAS BEEN LITTLE CHANGE IN LOCATION AND INTENSITY.
SURFACE ANALYSIS SHOWS A COLD FRONT DRIFTING THROUGH THE FORECAST
AREA THIS AFTERNOON. THE WINDS ARE NOT STRONG ON EITHER SIDE OF THE
FRONT AND THE LOCATION IS SHOWING UP MAINLY ON RADAR FROM NEAR YORK
NEBRASKA TO PHILLIPSBURG KANSAS AT THIS TIME.
THE LOCATION OF THE FRONT WILL BE IMPORTANT AS THUNDERSTORMS DEVELOP
THIS AFTERNOON AND EVENING. EXPECT THE THUNDERSTORMS TO DEVELOP
BEHIND THE FRONT IN THE AREA WHERE DEW POINTS ARE POOLING THIS
AFTERNOON. THE TIMING FOR THE THUNDERSTORMS SHOULD BE LATE THIS
AFTERNOON...THEN CONTINUE INTO THE EVENING. THE FRONT SHOULD
CONTINUE TO MOVE TO THE EAST/SOUTHEAST DURING THE EVENING AND
THUNDERSTORM CHANCES WILL MOVE TO THE SOUTHEAST PART OF THE FORECAST
AREA DURING THE EVENING AND INTO THE OVERNIGHT HOURS. BY LATE
TONIGHT THE THUNDERSTORMS SHOULD BE COMING TO AN END IN THE
NORTHWEST. SEVERE WEATHER IS POSSIBLE WITH THE STORMS. A DEEP
INVERTED V SOUNDING WOULD INDICATE THAT THE MOST LIKELY EVENTS WOULD
BE GUSTY WINDS. THERE IS GOOD MUCAPE IN THE EASTERN PART OF THE
FORECAST AREA DURING THE LATE AFTERNOON AND EARLY EVENING OF AROUND
5000 J/KG...BUT THERE IS WEAK SHEAR.
THE FRONT SHOULD BE TO THE SOUTHEAST OF THE FORECAST AREA BY
THURSDAY MORNING AND SKIES SHOULD BE MOSTLY CLEAR TO PARTLY CLOUDY.
TEMPERATURES WILL BE NOTABLY COOLER ON THURSDAY WITH READINGS ONLY
IN THE MID TO UPPER 90S.
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. THERE WILL BE ON AND
OFF CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD WITH ABOVE NORMAL
TEMPERATURES...BUT STILL COOLER THAN THE RECENT HEAT WAVE.
GENERALLY NORTHWEST FLOW WILL PERSIST THROUGH THE PERIOD. WITH THE
NORTHWEST FLOW THERE WILL BE SEVERAL MAINLY WEAK UPPER LEVEL WAVES
THAT MOVE THROUGH THE AREA. THERE WILL BE ON AND OFF CHANCES FOR
THUNDERSTORMS THROUGH MUCH OF THE PERIOD. THE BEST CHANCES WILL BE
AFTERNOON AND OVERNIGHT...BUT THERE WILL BE OTHER CHANCES AS WELL.
THERE WILL BE A WAVE THAT MOVES THROUGH FRIDAY NIGHT INTO SATURDAY
THAT IS A LITTLE STRONGER. THERE IS ALSO A COLD FRONT THAT MOVES
THROUGH THE AREA SUNDAY NIGHT AND MONDAY WITH A STRONGER UPPER LEVEL
WAVE. OTHERWISE THERE WILL JUST BE ON AND OFF CHANCES AND TIMING THE
INDIVIDUAL WAVES AS THEY COME THROUGH IS A CHALLENGE. ONE THING TO
NOTE IS THAT EVEN THOUGH THERE ARE CHANCES FOR PRECIPITATION MOST OF
THE TIME IS SHOULD BE VERY SPOTTY.
TEMPERATURES WILL BE COOLER THAN RECENTLY WITH READINGS MOSTLY IN
THE 90S. THERE WILL BE A SLIGHT CLIMB IN TEMPERATURES FROM FRIDAY
THROUGH SUNDAY THEN A BIT COOLER BEHIND THE NEXT COLD FRONT AGAIN.
&&
.PREV DISCUSSION... /ISSUED 1221 PM CDT WED JUL 25 2012/
AVIATION...18Z TAF. A SURFACE COLD FRONT IS SITUATED ACROSS THE
KGRI TERMINAL AREA EARLY THIS AFTERNOON AND SHOULD MOVE TO THE
SOUTHEAST DURING THE AFTERNOON. WINDS WILL TURN TO THE NORTH AND
INCREASE. THERE IS A CHANCE FOR SOME THUNDERSTORMS ALONG AND
BEHIND THE COLD FRONT AS IT MOVES THROUGH. THERE ARE ALREADY A FEW
SHOWERS TO THE NORTHWEST. EXPECT THAT MOST OF THE THUNDERSTORM
ACTIVITY WILL BE LATE THIS AFTERNOON INTO EARLY THIS EVENING BUT
COULD LINGER THROUGH NEARLY MIDNIGHT. SKIES SHOULD CLEAR BEHIND
THE STORMS.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ049-063-064-
075>077-082>087.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.
&&Hazardous weather outlook, Jul 25, 2:42 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
342 PM CDT WED JUL 25 2012
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
342 PM CDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR NORTH CENTRAL
KANSAS...AND FOR PORTIONS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTHEAST
OF A LINE FROM CAMBRIDGE...TO HASTINGS...TO OSCEOLA. PLEASE REFER
TO THE HEAT ADVISORY PRODUCT FOR FURTHER DETAILS.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA LATE
THIS AFTERNOON INTO THIS EVENING. THE SEVERE STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO AT LEAST 60 MPH AND HAIL UP TO QUARTER
SIZE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
BETWEEN FRIDAY NIGHT AND SUNDAY NIGHT...THERE IS A CHANCE FOR MAINLY
NIGHTTIME THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA...WITH
ADDITIONAL STORM CHANCES ARRIVING DURING THE DAYTIME HOURS MONDAY
AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED DURING THESE PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...MAINLY THROUGH MIDNIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 25, 3:02 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED JUL 25 2012
NEZ047-048-252130-
HOWARD NE-MERRICK NE-
402 PM CDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERRICK AND SOUTHEASTERN
HOWARD COUNTIES UNTIL 430 PM CDT...
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. LIBORY...OR 14 MILES NORTH OF GRAND
ISLAND...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ARCHER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 9807 4104 9834 4104 9839 4116 9841
4125 9807
TIME...MOT...LOC 2103Z 248DEG 22KT 4112 9826
FAYHail, Howard
- When
- July 25, 3:07 PM CST to 4:00 PM CST
- Where
- Howard County, St Libory to 3.55 mi SE of St Libory
- Measured
- 1.75 in hail
- Property damage
- $75,000
- Crop damage
- $2.0 million
- Reported by
- Public
- Coordinates
- 41.080, -98.370
Hail up to the size of golf balls was reported in the area.
Hail, Merrick
- When
- July 25, 3:53 PM CST
- Where
- Merrick County, 3 mi W of Chapman
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Crop damage
- $750,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -98.228
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
- Damaging Winds in Wisconsin, July 25 to 26, 2012$25,000 · 65 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390201, 390204.